Texas, 2020

High Wind in Texas, January 10, 2020

January 10, 2020 · NWS MAF · 1 event in 1 county or zone

A deep upper level low dropping into the Four Corners Region caused strong winds to develop at Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper level low dropping into the Four Corners Region caused strong winds to develop at Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 10, 5:50 AM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Jan 10, 5:50 AM CST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
550 AM CST Fri Jan 10 2020

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

Expect LIFR/VLIFR conditions in fog to continue affecting
MAF/HOB/INK on at least an intermittent basis until around 14Z.
Winds will shift to the WSW, becoming elevated and gusty at all
terminals by 16-17Z, with gusts to 30-35kt common. Early this
evening, a strong cold front will begin to move through the area
accompanied by a NW wind shift and potential BLDU. Winds may also
briefly become stronger with the front, with gusts to around 40kt,
especially at HOB. Aside from fog this morning and potential BLDU
with the front, VFR conditions are expected. Rain showers are also
possible this afternoon into this evening at CNM/HOB, though
should remain north of MAF/INK into tonight.

&&

.PREV DISCUSSION... /issued 309 AM CST Fri Jan 10 2020/

DISCUSSION...
A sharp mid/upper level trof was near the AZ/NM line with 95-105kt
5h jet moving into the base of the trof. An assocd surface low was
across the PB and surface moisture had pushed w into central PB and
Big Bend with some fog across the PB. By 15Z or so surface low
will have already moved INVOF sw OK and Pacific cold front will be
moving e. Post-frontal MSLP gradient will be rather tight across
the wrn CWFA thru 00Z/Fri windy/very windy conditions are likely.
High wind warnings are in effect for GDP-Davis Mtns today into the
evening. NAMBufr forecast soundings indicate mixed layer winds
are supportive of advisory level winds across wrn PB/Upper Trans
Pecos/Marfa Plateau/SE NM from 20Z-24Z and winds will be close to
advisory levels across nw/central PB before 00Z/Fri. For the
central/northern PB the advisory level winds are more likely after
00Z/Fri in wake of the strong secondary cold front when the
strong isallobaric flow (8-9mb/3hr) sweeps across the area. As
such we will opt to issue a wind advisory for the western areas
for 18Z-03Z. We will hold off on central/nw PB as day shift will
have a chance to assess before the stronger winds this evening.
Wrap around showers are indicated by high resolution models
today, especially wrn areas with SE NM most favored area. Showers
will move e into and across PB overnight with temps just cool
enough for some -SN across the far n-ne CWFA 09Z-12Z. Lee
troffing will occur Sat PM underneath zonal mid-level flow with
highs mostly in the 50s and more of the same Sunday, but a few
degrees warmer. Mid-level flow becomes more cyclonic Mon and
wind fields increase with low-level ridge amplifying and thus
warmer. Cold air will be slowly moving s thru the plains Tue and a
front may backdoor into the ne, however cold air is likely to
settle into area Wed/Thur. There may be some presence of an upper
jet Thur with some precip across SE NM/PB?

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  30  55  36 /   0  20   0   0
Carlsbad                       57  27  56  32 /  40  20   0   0
Dryden                         73  36  62  35 /   0  10   0   0
Fort Stockton                  63  32  59  37 /   0  10   0   0
Guadalupe Pass                 45  27  44  32 /  20  10   0   0
Hobbs                          57  25  53  31 /  20  30   0   0
Marfa                          54  21  53  27 /  10   0   0   0
Midland Intl Airport           64  31  55  35 /   0  20   0   0
Odessa                         63  30  54  34 /   0  20   0   0
Wink                           61  27  57  30 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 11 AM this morning to 9 PM MST this evening
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

     High Wind Warning from 9 AM this morning to 11 PM MST this
     evening for Guadalupe Mountains of Eddy County.

TX...High Wind Warning from noon today to 10 PM CST this evening for
     Davis Mountains.

     Wind Advisory from noon today to 10 PM CST this evening for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains Foothills-Eastern Culberson County-Loving-
     Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Warning from 9 AM this morning to 11 PM MST this
     evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

&&

49/84
Hazardous weather outlook, Jan 10, 2:59 AM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
259 AM CST Fri Jan 10 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-110900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
259 AM CST Fri Jan 10 2020 /159 AM MST Fri Jan 10 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Patchy fog is possible across portions of the area this morning.

Windy to very windy conditions will develop across the region today
into tonight. High Wind Warnings are in effect for the Guadalupe,
Delaware, and Davis Mountains, and a Wind Advisory is in effect for
locations across the Southeast New Mexico Plains southward to the
Marfa Plateau and Big Bend Area this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
January 10, 11:27 AM CST to 4:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872595.